TARSE: Test-Time Adaptation via Retrieval of Skills and Experience for Reasoning Agents
Organizations: University of Massachusetts Amherst, MA, USA · University of Massachusetts Lowell, MA, USA
Abstract
Complex clinical decision making often fails not because a model lacks facts, but because it cannot reliably select and apply the right procedural knowledge and the right prior example at the right reasoning step. We frame clinical question answering as an agent problem with two explicit, retrievable resources: skills, reusable clinical procedures such as guidelines, protocols, and pharmacologic mechanisms; and experience, verified reasoning trajectories from previously solved cases (e.g., chain-of-thought solutions and their step-level decompositions). At test time, the agent retrieves both relevant skills and experiences from curated libraries and performs lightweight test-time adaptation to align the language model's intermediate reasoning with clinically valid logic. Concretely, we build (i) a skills library from guideline-style documents organized as executable decision rules, (ii) an experience library of exemplar clinical reasoning chains indexed by step-level transitions, and (iii) a step-aware retriever that selects the most useful skill and experience items for the current case. We then adapt the model on the retrieved items to reduce instance-step misalignment and to prevent reasoning from drifting toward unsupported shortcuts. Experiments on medical question-answering benchmarks show consistent gains over strong medical RAG baselines and prompting-only reasoning methods. Our results suggest that explicitly separating and retrieving clinical skills and experience, and then aligning the model at test time, is a practical approach to more reliable medical agents.
Figures & tables
Appendix figures & tables4 assets
Supplementary material from the paper’s appendix.
Appendix
| Logical Chain Retriever | 73.27 | 77.49 | 80.13 | 81.79 |
| ColBERT Retriever | 62.33 | 65.12 | 67.48 | 70.51 |
| Extract Key Points | Based on the question and answer, summarize ten key points that you consider to be the most crucial from the standard answer. Return the response in the following format: {1.2.3….} Here is the question:{question} Here is the answer:{answer} Please do not provide any additional information. |
| Key Points | 1. Multifocal electroretinogram (ERG) showed reduced signal in the right eye throughout the macula, confirming the diagnosis of AZOOR.2. Acute zonal occult outer retinopathy (AZOOR) was first described by Gass in 1993… |
| Extract Diagnostic Reasoning | Based on the question and answer, please provide a detailed summary of the diagnostic reasoning from the standard answer. Return the response in the following format: {1.2.3….} Here is the question:{question} Here is the answer:{answer} Please do not provide any additional information. |
| Diagnostic Reasoning | 1. The patient is a 7-year-old boy with a slowly growing, asymptomatic lump on the left lower neck since birth.2. Physical examination showed a yellowish, hump-like mass with a hairy surface and cartilage-like consistency near the left sternocleidomastoid muscle… |
| Extract Evidence | Based on the question and answer, please provide a detailed evidence list which is proposed by correct answer. Return the response in the following format: {1.2.3….} Here is the question:{question} Here is the answer:{answer} Please do not provide any additional information. |
| Evidence | 1. Slowly growing, asymptomatic lump on left lower neck since birth.2. Physical examination revealed a yellowish, hump-like mass with hairy surface and cartilage-like consistency.3. Ultrasonography indicated a hypoechoic, avascular, bulging nodule with an anechoic tubular structure.4. MRI demonstrated a protuberant nodule with diffuse… |
| Key Points Score | Act as a USMLE evaluator, your role involves assessing and comparing a medical student’s explanation to the provided target answer. Begin the assessment by carefully reviewing the provided target answer. Then, based on following specific criteria, determine the score for the student’s answer. Please judge whether medical student’s answer include these key points(or some other relevant points. But the amount of points must be complete). For example, ground truth have 10 key points, if student answer include one key he will get 0.5 point(if the answer include 5 points so should be 2.5). Medical student’s answer: {answer} Key Points: {Key Point} Please only return a float number(from 0 to 5). You should check each point one by one(shouldn’t judge based on language style such as fluence and so on. Only judge based on whether the student’s answer include correct or relevant and complete key points). Don’t generate any other information. |
| Question: A 67-year-old man with transitional cell carcinoma of the bladder comes to the physician because of a 2-day history of ringing sensation in his ear. He received this first course of neoadjuvant chemotherapy 1 week ago. Pure tone audiometry shows a sensorineural hearing loss of 45 dB. The expected beneficial effect of the drug that caused this patient’s symptoms is most likely due to which of the following actions? A: Inhibition of proteasome, B: Hyperstabilization of microtubules, C:Generation of free radicals, D: Cross-linking of DNA |
| Phi-4: To determine the expected beneficial effect of the drug that caused the patient’s symptoms, we need to identify the drug likely responsible for the sensorineural hearing loss and understand its mechanism of action. 1. The patient has transitional cell carcinoma of the bladder and received neoadjuvant chemotherapy. 2. A common chemotherapy drug used for bladder cancer is cisplatin. 3. Cisplatin is known to cause ototoxicity, which can manifest as sensorineural hearing loss. 4 Cisplatin will lead generation of free radicals and lead hearing loss hence the final answer should be C. |
| Qwen-2.5-14B-Instruct Forms of chemotherapy used in transitional cell carcinoma of the bladder often include platinum-based agents like cisplatin. Cisplatin is known for its ototoxicity, which can lead to sensorineural hearing loss. -> Cisplatin’s mechanism of action involves the generation of free radicals, which can damage cellular components including those in the auditory system. -> Therefore, the generation of free radicals is the most likely action causing the patient’s symptoms. -> The correct answer is C |
| TARSE: |
| Small Batch Finetune: |
| Pretrain Data: MDMA: 3,4-Methylenedioxymethamphetamine (MDMA), commonly known as ecstasy (E) or molly, is a psychoactive drug primarily used for recreational purposes. The desired effects include altered sensations, increased energy, empathy, as well as pleasure. When taken by mouth, effects begin in 30 to 45 minutes and last 3 to 6 hours… |
| Finetune Data: Scenario: Dr. Smith, a seasoned urologist, is preparing for a surgical procedure to repair an anterior urethral stricture in a 45-year-old male patient. The patient is informed that a surgical resident will be involved in the operation as part of their training. The patient expresses concern about the potential impact of the resident’s involvement on the surgery’s… |
Clinical QA
Clinical question answering uses AI to answer medical and patient-specific questions from clinical knowledge, records, guidelines, and evidence.
See all 63 papers